This patient support community is for discussions relating to stroke, rehabilitation, ability to eat/swallow, alertness, bowel/bladder control, depression, motor skills, nutrition, orthotics/braces, pain, prevention, senses, and spasticity.
Hi, my dad had a massive brainstem stroke 3 months ago. He has had many complications and is currently in a subacute facility for getting stronger before he can reenter the acute rehab hospital. He suffers from anxiety and agitation some nights. The last two nights the facility gave him a small dose of xanax to help him sleep. However, these sedatives seem to have a reverse affect on him and this morning he pulled out his trach completely. (This happened twice before-36 hours after benedryl, 36 hours after another sleeping pill). I called the Dr. as I don't want my dad taking this medication and I feel the staff uses medication like this to make their job easier. (Although I realize my dad is not an easy patient). They also gave him percocet at the same time for his shoulder that hurts him (rather than tylenol). My question is, should I be concerned? Just I be aggressive and try to make the doctor and staff not give these sedative meds to my dad? I heard that xanax decreases the central nervous system and can slow stroke recovery. (he gets some therapy everyday.) Thanks for your input.
You have the right to make that call if you have power of attorney. I worked in a nursing facility for 16 years before going to a hospital and you are right I used to give meds. Most of the time they do give these meds hoping it will put these people to sleep so they don't have to mess with them which I totally disagree with. I had the right as a med nurse to use my own judgement on giving meds and I did. But not everone does and yes if he has tylenol ordered they should have tried that first before giving him a narcotic. If I was that concerned I would discuss this with the head of nursing and request he not get this medication and discuss this with his doctor. You do have that right.
Like your father, my sister had many complications after her stroke. When she got transferred to the subacute facility, we had to get nasty with some of the people there. It was a matter of getting the head of patient advocacy involved. If your dads situation is anything like my sisters, he cannot ask for the help himself nor is he completely aware of what is going on, you need to be his voice. Keep a journal of all the medication that is given along with the side effects that you notice. This record keeping will help in the long run. Don't be afraid to speak up and question things. The more involved you are, the better he will be taken care of. To most of them, this is just another patient passing through.
My prayers are with you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.